Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 215, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 4:55 PM EDT for Mercer County, Pennsylvania. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 22, 2002, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:10 PM EDT | Thunderstorm Wind 61 E | Sharpsville, PA | A microburst passed across South Pymatuning Township, producing wind gusts estimated at 70 MPH. These winds downed over 100 trees and tore off an apartment building roof. The path of this microburst was approximately 1 mile long and 1/2 mile wide. |
| Aug 22, 5:30 PM EDT | Thunderstorm Wind | Sharon, PA | Thunderstorm winds downed numerous large trees in the Hermitage area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
928 WUUS51 KPBZ 222055 SVRPBZ PAC085-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 454 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 600 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SHARPSVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GREENVILLE...MERCER AND SHENANGO. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:43 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 22, 3:43 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT THU AUG 22 2002 FRONTAL BNDRY STRECHES FROM SFC LOW IN WRN NY WSWD ACROSS LWR GT LKS TO ERN IOWA AND WILL MOVE SLOWLY S/E TNGT AND STALL ACROSS CWA... PROBABLY IN SWRN PA-ECNTRL OHIO AND BE THE FOCUSING MECHANISM FOR STORMS/PSBL HVY PRECIP. MESOETA PREFERRED MDL...AT ANY RATE ATMS QUITE MOIST/UNSTABLE AND SERIES UPPR LVL IMPULSES WILL MOVE ACROSS REGION OVER NEXT 24-36 HRS BEFORE MAIN SYSTEM MOVES EWD OF CWA DURING SAT AFTN. MESOETA PAINTS 850 DWPNT NR 17C LTR TNGT MOVING INTO REGION WITH NEARLY UNDIRECTIONAL FLOW AND PWS APPROACH AOA 2.0. AVN STILL WISHES TO TAKE BNDRY JUST S OF DISTRICT OVNGT. WE ANTICIPITATE STORMS DURING EVE AS BNDRY MOVES S AND DIURNAL HEATING...GUSTY WINDS PSBL IN TSTMS(SLGT RISK CWA)...THEN AS BNDRY LAYS OUT ACROSS REGION BFR MIDN THE POSSIBILITY THAT STORMS MAY TRAIN NW-SE ACROSS REGION. YESTERDAY MESOETA WAS FAVORING I80 CNTYS AND NOW IT COULD PSBLY OCCUR ANYWHERE IN WRN PA/ECNTRL OHIO/XTREME NWVA. EVENING SHIFT WILL HAVE TO KEEP CLOSE WATCH AS SYSTEM/BNDRY DVLP EARLY TNGT AND CONSIDER AN FFA FOR SOME PORTION OF CWA AFTER CLOSER EXAMINATION. IF NOT TNGT...THEN ANOTHER POTENTIAL ROUND OF HVY PRECIP COULD OCCUR ACROSS CWA FRI/FRI NGT. HI PRES SHLD BRING DRY WX SAT NGT-MON BFR UPPER LOW/TROUGH DVLP TO OUR SOUTH IN TN VLY PROVIDING CHC POPS MID WEEK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 22, 12:33 PM EDT, 4 hours 22 minutes before
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1233 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:45 PM EDT, 4 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:47 PM EDT, 4 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1247 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT. SKYWARN ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 22, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 57 min |
| Aug 22, 7:20 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.